Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 5, 2017, 4:01 PM MDT for Bowman County, North Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2017, 4:01 PM MDT (22:01 UTC)
- Expired
- Jun 5, 2017, 4:36 PM MDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bowman County, ND
The radar
The Rapid City radar (KUDX), 226 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:01 PM MDT | HAIL 1 | 6 Sw Sunset Butte, ND | RELAYED TO NWS BY EMERGENCY MANAGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 10.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2173 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
198
WUUS53 KBIS 052201
SVRBIS
NDC011-052300-
/O.NEW.KBIS.SV.W.0007.170605T2201Z-170605T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
401 PM MDT MON JUN 5 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Central Bowman County in southwestern North Dakota...
* Until 500 PM MDT
* At 401 PM MDT, a severe thunderstorm was located near Mud Buttes,
or 22 miles west of Bowman, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Bowman around 440 PM MDT.
Other locations impacted by this severe thunderstorm include Sunset
Butte and Griffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4596 10395 4615 10399 4627 10338 4596 10333
TIME...MOT...LOC 2201Z 242DEG 33KT 4607 10384
HAIL...1.00IN
WIND...60MPH
$$
CJS/AE2 follow-up statements
065
WWUS53 KBIS 052221
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
421 PM MDT MON JUN 5 2017
NDC011-052300-
/O.CON.KBIS.SV.W.0007.000000T0000Z-170605T2300Z/
Bowman ND-
421 PM MDT MON JUN 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR CENTRAL BOWMAN COUNTY...
At 421 PM MDT, a severe thunderstorm was located 6 miles north of Mud
Buttes, or 16 miles west of Bowman, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public. At 401 PM MDT quarter size hail was reported 6
miles southwest of Sunset Butte.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Bowman around 500 PM MDT.
Other locations impacted by this severe thunderstorm include Sunset
Butte and Griffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4596 10395 4615 10399 4627 10338 4596 10333
TIME...MOT...LOC 2221Z 248DEG 16KT 4611 10372
HAIL...1.00IN
WIND...60MPH
$$
CJS/AE171
WWUS53 KBIS 052236
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
436 PM MDT MON JUN 5 2017
NDC011-052246-
/O.CAN.KBIS.SV.W.0007.000000T0000Z-170605T2300Z/
Bowman ND-
436 PM MDT MON JUN 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOWMAN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4596 10395 4615 10399 4627 10338 4596 10333
TIME...MOT...LOC 2235Z 242DEG 33KT 4618 10354
$$
CJS/AEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:16 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 5, 2:16 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 316 PM CDT Mon Jun 5 2017 .SHORT TERM...(This evening through Tuesday) Issued at 229 PM CDT Mon Jun 5 2017 Main forecast issue in the short term period will be thunderstorm chances through Wednesday. Surface low pressure situated along the MT/ND border is forecast to move slowly east, bringing scattered showers and thunderstorms to mainly western ND late this afternoon and this evening. Convection is forecast to dissipate as it moves into central ND tonight, then possibly intensify again Tuesday over the far south central into eastern ND with perhaps the potential for a strong to severe thunderstorms over the far south central into the James River Valley. CAM's have been very consistent bringing convection into the far west between 20-21 UTC. Current SPC meso-analysis shows between 500-1000J/kg of MLCAPE along the border with around 50 J/kg of CIN. We'll see how things develop over the next hour or so. CAMS also keep a few hours of stronger convection before lessening storm intensity after the early evening. And CAM's also show convection struggling to make it into the central portion of the state tonight. Bulk shear is also minimal and capping greater as you move into central ND so this seems reasonable. Models have slowed down with the timing of the cold front overnight tonight. It looks like by the time we heat up enough for diurnally driven convection, the most likely area for thunderstorm development will be over the far south central into eastern ND. We did bump up temperatures a little over central ND on Tuesday given the slower progression of the cold front tonight. .LONG TERM...(Tuesday night through Monday) Issued at 229 PM CDT Mon Jun 5 2017 Cooler temperatures expected Tuesday and Wednesday behind a cold front. We then warm up late in the work week, with much warmer temperatures possible over the weekend. Convection may still be lingering over the James River Valley Tuesday evening, but once it exits the area we are expected a couple days of dry weather and cooler temperatures as surface and upper level high pressure traverse the area. An upper level trough off the west coast of the U.S. pushes onshore Friday night and then to the rockies into the northern plains by late in the weekend. This is expected to bring a substantial warm-up late in the work week, through the weekend. The Ensemble SA page is indicating warm 85H temps approaching the 99th percentile over central ND Saturday. It appears the warmest temperatures will occur in the west Friday and across central ND Saturday, possibly lingering into Sunday over the far southeast CWA. With consensus from surrounding offices, we raised temperatures pretty significantly Friday (west) and Saturday (central) with highest temperatures well into the 90s each day. There are indications of some even warmer temperatures around the century mark Saturday over central ND. Even with modest dewpoints, we could be approaching Heat Advisory criteria if this comes to pass. Thus we felt the need to begin the push above guidance, toward higher temperatures. As we head into early next week, there are indications of less ridging over the area with a more active storm track over the area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 229 PM CDT Mon Jun 5 2017 A cold front will move into western ND this afternoon and then push slowly eastward into central ND late tonight. There will be some potential for periods of MVFR VSBYS in isolated thunderstorms late this afternoon and early evening at KDIK and KISN. Winds will also shift from the southeast ahead of the cold front, to northwest behind the front. As the front moves into central ND, mesoscale models, and numerical guidance are hinting at MVFR ceilings along the cold front Tuesday morning including KMOT and KBIS. A blend of latest short term guidance does bring MVFR ceilings into KBIS, and near KMOT with ceilings trending lower. For now will include a MVFR ceiling at KBIS and low VFR ceiling at KMOT. If current trends continue, an MVFR ceiling at KMOT may also be needed Tuesday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jun 5, 2:33 PM MDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 333 PM CDT Mon Jun 5 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-062045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 333 PM CDT Mon Jun 5 2017 /233 PM MDT Mon Jun 5 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms late this afternoon and this evening over western North Dakota, and tonight over central North Dakota. Some storms could be strong to severe, mainly in the late afternoon and early evening over the western third of the state. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms over central North Dakota, Tuesday and early Tuesday evening. A few of the storms over the far south central into the James River Valley could be strong to severe Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening west of a line from Minot to Bismarck. Widespread severe weather is not forecast, rather, isolated lower end threshold severe size hail and wind speeds are possible. TWH
In the hours before
Special weather statement, Jun 5, 2:27 PM MDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Bismarck ND 227 PM MDT MON JUN 5 2017 NDZ040-043-052115- Slope ND-Bowman ND- 227 PM MDT MON JUN 5 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BOWMAN AND WESTERN SLOPE COUNTIES UNTIL 315 PM MDT... At 227 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles north of Marmarth to 10 miles northwest of Mud Buttes. Movement was northeast at 20 mph. Penny size hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Rhame, Marmarth, Sunset Butte and Pretty Butte. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4646 10404 4660 10364 4609 10360 4608 10405 TIME...MOT...LOC 2027Z 224DEG 15KT 4643 10396 4614 10393 CJS
Special weather statement, Jun 5, 3:09 PM MDT, 52 minutes before
Special Weather Statement National Weather Service Bismarck ND 309 PM MDT MON JUN 5 2017 NDZ031-032-052200- Golden Valley ND-Billings ND- 309 PM MDT MON JUN 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOLDEN VALLEY AND WEST CENTRAL BILLINGS COUNTIES UNTIL 400 PM MDT... At 309 PM MDT, Doppler radar was tracking a strong thunderstorm near Sentinel Butte, or 12 miles east of Beach, moving east at 25 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Medora, Sentinel Butte and Fryburg. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4681 10383 4696 10388 4717 10330 4681 10323 TIME...MOT...LOC 2109Z 254DEG 21KT 4689 10375 CJS
Special weather statement, Jun 5, 3:17 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
317 PM MDT MON JUN 5 2017
NDZ031-040-043-052200-
Golden Valley ND-Slope ND-Bowman ND-
317 PM MDT MON JUN 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GOLDEN
VALLEY...WESTERN BOWMAN AND WESTERN SLOPE COUNTIES UNTIL 400 PM
MDT...
At 316 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Carlyle to Mud Buttes.
Movement was northeast at 10 mph.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Bowman, Rhame, Marmarth, Mud Buttes, Griffin, Sunset Butte, Three V
Crossing and Pretty Butte.
LAT...LON 4664 10400 4667 10365 4664 10361 4663 10361
4663 10359 4650 10341 4600 10341 4597 10403
TIME...MOT...LOC 2116Z 236DEG 10KT 4660 10387 4602 10378
CJSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 2:27 PM MDT | Special Weather Statement | BIS | Slope | 48 min |
| Jun 5, 3:09 PM MDT | Special Weather Statement | BIS | Billings, Golden Valley | 51 min |
| Jun 5, 3:17 PM MDT | Special Weather Statement | BIS | Bowman, Slope | 43 min |
| Jun 5, 4:42 PM MDT | Special Weather Statement | BIS | Slope | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.